MAUDE Adverse Event Report: SIEMENS HEALTHCARE GMBH - MR MAGNETOM PRISMA FIT; SYSTEM, NUCLEAR MAGNETIC RESONANCE IMAGING

SIEMENS HEALTHCARE GMBH - MR MAGNETOM PRISMA FIT; SYSTEM, NUCLEAR MAGNETIC RESONANCE IMAGING
Model Number 10849583
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 03/30/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Siemens is conducting a thorough investigation of the reported events.As this event is under investigation, a root cause has not yet been determined.A supplement report will be filed upon completion of the investigation.
 
Event or Problem Description
It was reported to siemens that an adverse event occurred following examination on the magnetom prisma fit mr system.The patient suffered burns during an examination of the lumbar spine and the bilateral examination of the hip.The total time examination was approximately 1 hour and 40 min.A white injury with red edges with an estimated size of about 15cm in diameter on both sides of the patients forearms was noticed immediately after the examination.The patient did not require medical intervention.Siemens has requested additional information in order to conduct an investigation of the reported event.
 
Additional Manufacturer Narrative
Siemens has completed an investigation of the reported event.Assessment does not indicate a system failure or malfunction and no non-conformity was identified.According to the complaint report siemens received information about a patient burn during a body exam with an magnetom prisma fit (material no.10849583, serial no.(b)(6)).In order to get more information about the incident, we requested the questionnaire (for heating/burning incidents), the dicom images, the system qa, coil qa and test tool results and a developer save log of the investigation at (b)(6) 2022.Although we were told that no medical care was necessary, we asked further questions after the first assessment of the pictures showing the burn.In particular, we requested more information about the circumstances during the examination (e.G., patient positioning, materials in direct contact with patient, etc.) and about the medical treatment of the injuries.According to the additional information submitted there has been a patient burn during a spine and hip examination.After the examination, a third-degree circular burn on the left forearm was observed.The burn covers a broad stripe (about 10 cm x 15 cm) going from the back on the forearm to the front on the arm to the hand.The center area is white; the outer area is red.We were informed by our service technician on site on (b)(6) 2022 that according to the hospital the following treatments were performed.First treatment was with analgesia.Further on, it was necessary to perform a nerve blockage of the limb.After a few days, it was required to perform escharotomy with two incisions, one on the volar side and the other on the dorsal side.With the tissue exposed, it was observed that the deep subcutaneous fat was compromised.The patient was kept in an intensive care unit, was clinically stable and the debridement is being planned.According to our latest information received on 2022/05/04 the wound condition has deteriorated, and further treatment might be necessary.Our experts analyzed the dicom images generated during the patient's examination with the following result: the complete examination of the patient's spine and hip lasted 96.5 min with an active scanning time of 74.6 min.No abnormality was found which would indicate a malfunction of our magnetom prisma fit.The complete measurement was performed in the first level mode.The sar values were within the limits defined by the mr safety standard (iec 60601-2-33), i.E., the maximum applied sar was (b)(4) of the first level mode limit.The applied rf in this case does not represent a risk to a patient without any contraindication for a mr scan under normal scan conditions.Furthermore, the patient absorbed 120.4 wmin/kg which is below the limit of 240 wmin/kg defined in the mr safety standard (iec 60601-2-33).The dicom images show that the left arm was next to and below the body.To prevent potential current loops which can lead to burns, measures regarding correct patient positioning are described in the magenetom family - operator manual - mr-system - syngo mr e11 (subchapter 2.2, point 2.2.3 pages 19 to 21) print no.Mr-02501.621.01.02.02.It must be ensured that hands, arms, and legs do not touch each other (minimum distance: 5 mm).Also, that the minimum distance of 5 mm between the patient and the tunnel cover has to be maintained.The complete mr system and the coils used have been checked by the service technician on site and found to be in specification.According to the information in the questionnaire, an ecg philips expression mr was used during examination.We were not provided with the information which philips expression mr was used.Exemplary review of the manual of the philips expression mr400 shows, that the ecg lines are rather broad.The philips manual states that the leads should not touch the bore or bare skin and should be straight to avoid loops.In addition, short breaks (at least 3 minutes to allow cooling of ecg electrodes) in active scan time are advised after every 15 minutes if a sar-level >1w/kg is used.We assume that the system used was similar to this exemplary system.The sar profile shows that despite the sar-level was >1w/kg the mentioned breaks were not adhered to during the examination.Finally, we requested further information about patient / ecg positioning and insulation.We received the information of the hospital on (b)(6) 2022 through our service technician.The ecg leads were positioned on the chest continuous through the legs and did not touch the arm.Likewise, it was stated that pads and sheets were used to insulate the contact between the patient and the body coil.According to the hospital, the patient was sedated during the examination.The manual mentioned above indicates that patients, for example, sedated patients, who may not be able to alert the personnel must be monitored by a person present in the examination room.In summary no hardware or software problem was found of our mr system that would explain the patient's burn.

Brand Name
MAGNETOM PRISMA FIT
Common Device Name
SYSTEM, NUCLEAR MAGNETIC RESONANCE IMAGING
Manufacturer (Section D)
SIEMENS HEALTHCARE GMBH - MR
henkestrasse 127
erlangen, germany 91052
GM  91052
Manufacturer (Section G)
SIEMENS HEALTHCARE GMBH - MR
henkestrasse 127
erlangen, germany 91052
GM   91052
Manufacturer Contact
meredith adams
40 liberty blvd.
malvern, PA 19355
4843231631
MDR Report Key14012247
Report Number3002808157-2022-22564
Device Sequence Number5103981
Product Code LNH
UDI-Device Identifier04056869006734
UDI-Public04056869006734
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K173592
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Other
Remedial Action Inspection
Type of Report Initial,Followup
Report Date (Section B) 04/05/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number10849583
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/31/2022
Supplement Date Received by Manufacturer05/09/2022
Initial Report FDA Received Date04/05/2022
Supplement Report FDA Received Date05/09/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown